Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 45, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2009, 4:07 PM CDT for 4 counties in Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2009, 4:07 PM CDT (21:07 UTC)
- Expired
- May 13, 2009, 4:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Jasper County, IA, Marion County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 2:39 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 132107 SVRDMX IAC099-125-153-181-132145- /O.NEW.KDMX.SV.W.0045.090513T2107Z-090513T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 407 PM CDT WED MAY 13 2009 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN JASPER COUNTY IN CENTRAL IOWA... SOUTHEASTERN POLK COUNTY IN CENTRAL IOWA... NORTHWESTERN MARION COUNTY IN SOUTH CENTRAL IOWA... NORTHEASTERN WARREN COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 445 PM CDT * AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CARLISLE...OR 11 MILES SOUTHEAST OF DES MOINES...AND WAS MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUNNELLS BY 415 PM CDT... SWAN BY 420 PM CDT... PRAIRIE CITY BY 430 PM CDT... MONROE BY 435 PM CDT... REASNOR AND LAMBS GROVE BY 445 PM CDT... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 161 AND 166. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4171 9306 4153 9294 4139 9350 4152 9358 TIME...MOT...LOC 2107Z 246DEG 32KT 4147 9346 $$ VACHALEK
2 follow-up statements
000
WWUS53 KDMX 132126
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
426 PM CDT WED MAY 13 2009
IAC153-181-132136-
/O.CAN.KDMX.SV.W.0045.000000T0000Z-090513T2145Z/
POLK IA-WARREN IA-
426 PM CDT WED MAY 13 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WARREN AND
SOUTHEASTERN POLK COUNTIES IS CANCELLED...
THE STORM HAS MOVED EAST OF THE AREA.
LAT...LON 4153 9294 4144 9333 4149 9333 4160 9333
4171 9306
TIME...MOT...LOC 2126Z 246DEG 32KT 4154 9325
$$
IAC099-125-132145-
/O.CON.KDMX.SV.W.0045.000000T0000Z-090513T2145Z/
JASPER IA-MARION IA-
426 PM CDT WED MAY 13 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN MARION AND SOUTHWESTERN JASPER COUNTIES...
AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR PRAIRIE CITY...OR 18 MILES EAST OF DES MOINES...MOVING NORTHEAST
AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MONROE BY 435 PM CDT...
REASNOR AND LAMBS GROVE BY 445 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4153 9294 4144 9333 4149 9333 4160 9333
4171 9306
TIME...MOT...LOC 2126Z 246DEG 32KT 4154 9325
$$
VACHALEK000
WWUS53 KDMX 132142
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT WED MAY 13 2009
IAC099-125-132153-
/O.EXP.KDMX.SV.W.0045.000000T0000Z-090513T2145Z/
JASPER IA-MARION IA-
442 PM CDT WED MAY 13 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION AND
SOUTHWESTERN JASPER COUNTIES EXPIRES AT 445 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL THROUGH 10 PM.
LAT...LON 4153 9294 4144 9333 4149 9333 4160 9333
4171 9306
TIME...MOT...LOC 2143Z 246DEG 32KT 4160 9307
$$
VACHALEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:48 PM CDT, 19 minutes earlier.
Area forecast discussion, May 13, 3:48 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT WED MAY 13 2009 .SHORT TERM.../TONIGHT THROUGH SAT/ COLD FRONT CURRENTLY SITUATED ACROSS THE NORTHWESTERN CWA...WITH BREAK IN LOW LEVEL STRATUS ALLOWING FOR DESTABILIZATION ACROSS THE CENTRAL/SOUTHEASTERN CWA. MUCAPE VALUES IN THE RANGE OF 2000-3000 J/KG...BUT STILL TRYING TO OVERCOME SOME SBCIN. AS COLD FRONT CONTINUES TO MOVE THROUGH THE CWA LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS...EXPECTING THUNDERSTORM DEVELOPMENT ALONG AND AHEAD OF THE FRONT. STILL DECENT CHANCES FOR SEVERE ACROSS THE SOUTHEASTERN CWA WITH 0-1KM SHEAR VALUES AROUND 20KTS AND 0-6KM SHEAR VALUES AROUND 50KT. TORNADIC THREAT WILL BE SOMEWHAT LIMITED AS WINDS ARE TURNING MORE SOUTHWEST AHEAD OF THE FRONT...BUT SOME BACKING IN THE LL WINDS NEAR LAMONI/CENTERVILLE EARLY THIS AFTERNOON SUGGEST THERE IS STILL POTENTIAL ACROSS THE EXTREME SOUTHERN CWA. FRONT TO QUICKLY MOVE EASTWARD THROUGH EARLY EVENING...WITH A POSSIBILITY OF SOME LINGERING THUNDERSTORMS ACROSS THE FAR EAST/SOUTHEAST. OTHERWISE MUCH DRIER AIR WITH DEWPOINTS IN THE 30S ALREADY ACROSS SE SD TO MOVE IN BEHIND THE FRONT WITH CLEARING SKIES AND COOLER TEMPERATURES OVERNIGHT. NEXT WEATHER EVENT OF CONCERN THU NIGHT/FRI/FRI NIGHT WITH LITTLE CHANGE TO FORECAST IN THAT PERIOD. SHORT WAVE CURRENTLY OFF BC REACHES NRN PLAINS THU NIGHT/FRI MORNING. STRONG THETA-E ADVECTION DEVELOPS AHEAD OF WAVE THURSDAY NIGHT WITH NAM MORE AGGRESSIVE WITH ELEVATED INSTABILITY POTENTIAL. PLAYING THE WET SIDE ON THESE STRONG ISENT LIFT SITUATIONS IS TYPICALLY THE WAY TO GO SO HAVE FAVORED NAM/SREF/ECMWF SCENARIOS WHICH BRING POPS INTO SRN IA OVERNIGHT. SYNOPTIC FORCING SEEMS MORE THAN ADEQUATE TO THEN DEVELOP ADDITIONAL CONVECTION ALONG THE FRONT FRI SO HAVE LEFT HIGH END CHANCES AND LIKELIES. GFS INSTABILITY...MLCAPE OR ELEVATED...IS NOT IMPRESSIVE AND STRUGGLES TO SURGE INTO IA. NAM MEANWHILE IS MUCH MORE BULLISH...ESPECIALLY WITH THE ELEVATED POTENTIAL. SHALLOW SHEAR FAIRLY WEEK...BUT DEEP SHEAR IS SUFFICIENT SO A NAM/GFS COMPROMISE WOULD STILL POSSIBLY SUPPORT SVR WX IN THE SOUTH...MAINLY A HAIL THREAT. LITTLE CHANGE FROM TEMP GUIDANCE THU INTO THU NIGHT. FRI SOMEWHAT PROBLEMATIC HOWEVER WITH FORECAST SOUNDINGS STRUGGLING TO MIX US OUT TOO MUCH. HAVE LEANED TOWARD WARMER NAM BASED ON CLIMO AS GFS APPEARS TO HOLD ONTO TOO MUCH 0-2KM MOISTURE. CONTINUED TO COOL THINGS INTO SAT...ESPECIALLY WITH LOWER DEWPOINTS WHICH MAY DIP INTO THE M20/M30S. BIG CHANGE FROM TODAY. .LONG TERM.../SAT NIGHT THROUGH WED/ APPEARS TO BE LITTLE SIGNIFICANT WEATHER IN THIS PERIOD. HIGH PRESSURE INITIALLY SETTLES INTO REGION WITH FAIR WEATHER AND COOLER TEMPERATURES. GEM/ECMWF ARE HINTING AT NW FLOW SHORT WV GENERATING PRECIP SUN INTO SUN NIGHT. SIGNAL IS NOT STRONG ENOUGH TO INTRODUCE POPS AT THIS POINT HOWEVER...SO WILL WAIT AND SEE IF CONTINUITY MAINTAINS ITSELF IN SUBSEQUENT RUNS. NO REAL CONSENSUS EARLY TO MIDDLE PORTIONS OF NEXT WEEK EITHER SO BLEND OF ENSEMBLE AND DETERMINISTIC SOLUTIONS BRINGS FLAT RIDGING INTO CENTRAL CONUS WITH FRONTAL BOUNDARY HANGING UP ALONG IA/MN BORDER OR EVEN FARTHER NORTH. GFS/GEFS/GEM BRING FRONT THROUGH IA AROUND WED WHILE ECMWF IS LESS AGGRESSIVE. BOUNDARY MAY SAG INTO NRN IA TUE WITH POTENTIAL CFP WED WITH NOTHING MORE THAN SLIGHTS CURRENTLY MENTIONED...AND MAINLY NORTH AND EAST. WARM SECTOR IS QUITE STRONG WITH WARM MID LEVEL TEMPS SO CIN MAY PRECLUDE MUCH DEVELOPMENT EVEN IF CONVERGENCE IS IN PLACE. && .AVIATION...13/18Z COLD FRONTAL BOUNDARY MAKING ITS WAY ACROSS THE STATE...CURRENTLY THROUGH KFOD...AND WORKING ITS WAY INTO KMCW. BREAK IN THE CLOUDS ACROSS SOUTH CENTRAL IOWA...WORKING INTO WAY NORTHWARD TOWARD KDSM. EXPECT MAJORITY OF THUNDERSTORM ACTIVITY ASSOCIATED ALONG AND AHEAD OF THE COLD FRONTAL BOUNDARY TO BE SITUATED IN AREA WHERE PEEKS OF SUN SHINING THROUGH ACROSS SOUTH CENTRAL AND SOUTH EAST IOWA MAINLY IMPACTING KOTM. IF BREAK IN THE CLOUDS PUSHES FURTHER NORTH IN THE NEXT FEW HOURS...COULD HAVE A BRIEF PERIOD OF -TSRA NEAR KDSM AS WELL. OTHERWISE CLOUDS EXPECTED TO CLEAR BEHIND THE FRONT WITH WINDS OUT OF THE WEST TO NORTHWEST BY THIS EVENING INTO THE OVERNIGHT HOURS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MJA/BSS
Hazardous weather outlook, May 13, 3:21 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 321 PM CDT WED MAY 13 2009 IAZ073>075-083>086-094>097-142030- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 321 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. A FEW OF THESE STORMS COULD BE SEVERE...WITH GOLF BALL SIZED HAIL...65 MPH WINDS AND ISOLATED TORNADOES POSSIBLE THROUGH MID EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FROM LATE THURSDAY NIGHT INTO EARLY SATURDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ON FRIDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE ON TUESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 9 PM TODAY. IAZ026>028-037>039-047>050-059>062-071-072-081-082-092-093-142030- FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY- MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-MADISON-ADAMS- UNION-TAYLOR-RINGGOLD- 321 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. A FEW OF THESE STORMS COULD BE SEVERE...WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE...MAINLY SOUTH OF INTERSTATE 80 THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FROM LATE THURSDAY NIGHT INTO EARLY SATURDAY. THERE IS A POSSIBILITY OF A SEVERE STORM ON FRIDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE ON TUESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EARLY EVENING. IAZ004>007-015>017-023>025-033>036-044>046-057-058-070-142030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD- CARROLL-GREENE-AUDUBON-GUTHRIE-CASS- 321 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FROM LATE THURSDAY NIGHT INTO EARLY SATURDAY. SEVERE CHANCES ARE LOW DURING THIS PERIOD. THUNDERSTORMS WILL ALSO BE POSSIBLE ON TUESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DONAVON
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.